Several neonates have mistakenly received methylergonovine maleate, a synthetic ergonovine analogue indicated for the management of postpartum atony, hemorrhage and subinvolution, in some causes due to look-alike or sound-alike pediatric drugs being stored in proximity to the ergot drug. To date, one fatality has been reported.

image
ISMP
ISMP warns that when treating obstetrical patients, action must be taken to avoid mistakenly injecting neonates with methylergonovine maleate instead of the similar-looking hepatitis vaccine, Engerix-B.

In response, American Regent, which manufactures the generic version of methylergonovine maleate, has sent out a “Dear Healthcare Professional” letter warning of the possibility for these potentially lethal mistakes.

“Toxic doses of ergot compounds may cause serious adverse effects in newborn infants such as respiratory depression, cyanosis, oliguria and seizures,” Walter Tozzi, RPh, MS, MBA, the vice president of professional services at American Regent, wrote in the letter dated Dec. 18, 2012. “Death may result from ergot-associated respiratory depression.”

The 1-mL vial of methylergonovine maleate contains 0.2 mg of the drug— an “overdose of great magnitude” when mistakenly administered to newborns, a revised product monograph will state, according to Mr. Tozzi. The new monograph also will caution that, in addition to the single neonatal death, the drug has caused respiratory depression, hypothermia, hypertonicity with jerking movements, and one case of convulsions.

Reasons for Errors

Michael Cohen, RPh, MS, ScD, the president of the Institute for Safe Medication Practices, spoke with Pharmacy Practice News about the reasons for the methylergonovine maleate drug errors. In some of the cases reported to ISMP’s National Medication Error Reporting Program, he noted, the drug had been injected in an infant instead of the similar-looking Engerix-B (GlaxoSmithKline) hepatitis B vaccine. In other cases, he said, mix-ups occurred when Methergine, a branded version of methylergonovine maleate marketed by Novartis, was confused with a similar-sounding obstetrics medication, Brethine (AAIPharma; terbutaline).

“The drugs are sometimes stored in the same cabinet in perinatal areas; they look or sound alike; they’re brought into the nursing room at the same time; and so they’re in jeopardy of being mixed up by the nurse,” said Dr. Cohen, who reported several other cases of methylergonovine maleate being administered to neonates instead of mothers in the Aug. 23, 2012, ISMP Medication Safety Alert! (17[17]:1,3. Dr. Cohen said he endorses the preventive measures outlined in American Regent’s letter, including:

  • Physically separating methylergonovine maleate from injectable pediatric medications
  • Designating separate automated dispensing cabinets (ADCs) and refrigerators for mother and newborn medications
  • Administering medications to newborns outside of the birthing area
  • Applying label reminders to prevent medication mix-ups
  • Informing staff about the potential for these errors

Mr. Tozzi said that American Regent is currently modifying the drug’s label as an additional way to help prevent further administration errors.

ISMP is not the only source of reports linking Methergine to drug mixups; the problem with the branded drug also was described in a July 2012 letter issued by Novartis and on the websites of the American Society of Health-System Pharmacists and the FDA. As with the ISMP reports, Novartis’ letter detailed several cases of Methergine being used instead of Engerix-B, and one case of mistaken use of an oral liquid formulation of Methergine in place of vitamin K. However, Dr. Cohen noted that Novartis stopped marketing Methergine in the United States in early 2012, and that the liquid oral formulation of Methergine was never available in this country. The liquid Methergine error occurred in Italy.

According to Dr. Cohen, the Novartis letter recommended preventive measures similar to those suggested in American Regent’s letter. It also added that if medications for the mother and the newborn cannot be stored in separate ADCs, medications intended for use in newborns should be placed in a locked, lidded storage bin and the selection screen should highlight which medications are for the mother and which are for the infant.

Novartis also noted that while some centers may not have the capacity to keep mothers and newborns in separate rooms, “many infants are initially evaluated in a newborn nursery setting, so administration of some medications after birth, including hepatitis B vaccine, may be delayed until the baby is in the nursery.”

Finally, Novartis urged that infants receive an identification bracelet immediately after birth to ensure that drugs are administered with the use of bar-code technology.

Plan Do Study Act

Neonatal drug safety expert Kevin Sullivan, MD, an attending neonatologist in the Department of Pediatrics at Nemours Neonatology/Alfred I. DuPont Hospital for Children and the medical director of the Special Care Nursery at St. Francis Hospital, in Wilmington, Del., suggested that centers that have experienced errors like the methylergonovine maleate situation consider following the Plan Do Study Act (PDSA) protocol. This process, initially developed by the Institute for Healthcare Improvement, would help ensure that the American Regent and Novartis preventive strategies are effective, he said.

In a study led by Dr. Sullivan, a feedback program using PDSA cycles reduced narcotic prescription errors in a neonatal ICU by 83% (BMJ Qual Safe 2012 Oct 4. [Epub ahead of print]). However, he said that monitoring and managing errors as severe as newborn methylergonovine maleate administration should not require an entire cycle. “Ideally, the significant measures suggested in the letter would reduce the possibility of this error; and when you study the results of the enacted plan, you would get the zero incidence that you are looking for,” he said. “You wouldn’t want to under-respond to the error and find in your ‘Study’ stage that you still have multiple errors to ‘Act’ on.” With the abbreviated cycle, clinicians would implement the preventive measures outlined in the American Regent and Novartis letters (Plan and Do) and monitor any changes and improvements (Study).

Pediatric clinical pharmacist Harlan Husted, PharmD, said he and his colleagues in the neonatal ICU at the Community Regional Medical Center, in Fresno, Calif., are changing the way they handle methylergonovine in light of the reported errors. “In our labor and delivery unit, we stock [the drug] in an ADC and have it available to nurse and physician staffers as an override-able medication, meaning they can remove it immediately without having a medication order verified by a pharmacist. Thus far, we have not had any mix-ups with the drug but are taking steps to have this medication removed from the override list.”

Dr. Husted said the change, if approved, will require a physician order to be verified by pharmacy staff before the drug is released from the ADC. Furthermore, pharmacy and other clinical staff will be briefed and made aware of the potential for the methylergonovine error. He urged other centers to do the same.



Drs. Husted, Sullivan and Cohen reported no relevant financial conflicts of interest.